North Carolina, 2012

Hail and Damaging Winds in North Carolina, June 1, 2012

June 1, 2012 · NWS RAH · 20 events in 11 counties and zones

A broken band of storms developed across the Carolinas along a pre-frontal surface trough and in advance of a negative tilted upper trough and closed low over the southern Ohio Valley. Thunderstorm wind damage was extensive across central North Carolina with a few storms producing hail as large as golf balls.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

A broken band of storms developed across the Carolinas along a pre-frontal surface trough and in advance of a negative tilted upper trough and closed low over the southern Ohio Valley. Thunderstorm wind damage was extensive across central North Carolina with a few storms producing hail as large as golf balls.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jun 1, 9:30 AM EST, 2 hours 20 minutes earlier.

Area forecast discussion, Jun 1, 9:30 AM EST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
1030 AM EDT FRI JUN 1 2012

.SYNOPSIS...
A STRONG COLD FRONT WILL APPROACH FROM THE WEST TODAY AND CROSS THE
REGION TONIGHT. HIGH PRESSURE WILL BUILD INTO THE CAROLINAS ON
SATURDAY AND LINGER OVERHEAD ON SUNDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1030 AM FRIDAY...

SEVERE THUNDERSTORMS APPEAR LIKELY FOR MUCH OF CENTRAL NC THIS
AFTERNOON AND THIS EVENING.

CURRENT FORECAST IS GENERALLY ON TRACK THIS MORNING...AS A SHORTWAVE
TROUGH CURRENTLY APPROACHING THE OH AND TN VALLEYS WILL INTERACT
WITH A MOIST AND INCREASINGLY UNSTABLE WARM SECTOR AIRMASS EAST OF
THE APPALACHIANS.  THE MAIN CONCERN FOR NEAR TERM UPDATES WILL BE
FOR HEATING AND DESTABILIZATION POTENTIAL.

A FEW SHOWERS AND STORMS ALONG A DIFFUSE SURFACE TO 850MB WARM FRONT
CONTINUE TO MOVE OFF TO THE NORTHEAST THIS MORNING...WITH A PERIOD
LITTLE ACTIVITY EXPECTED FOR THE NEXT COUPLE OF HOURS.  STRATUS IS
SCATTERING RATHER QUICKLY OVER CENTRAL NC...AND SKIES ARE NEARLY
CLEAR OVER CENTRAL AND EASTERN SC.  12Z RAOBS AT KGSO AND KMHX SHOW
A STRONG BUT EASILY BREAKABLE CAP ABOVE THE MOIST BOUNDARY
LAYER...SO RAP FORECASTS OF 1500-2000 J/KG OF SBCAPE SEEM
ATTAINABLE.  MODIFIED FORECAST SOUNDINGS FROM THE RAP GIVE 1000-1500
J/KG OF MLCAPE OVER EASTERN NC.  THE HRRR AND CAMS HAVE PERFORMED
POORLY WITH THE PRECIP THIS MORNING...SO CONFIDENCE IN THEIR
DEPICTION OF CONVECTIVE IGNITION THROUGH MID AFTERNOON IS LOW.
HOWEVER...THE CAP SHOULD BREAK BY NOON AND CLOUD STREETS ARE
BEGINNING TO SHOW UP OVER THE SANDHILLS IN VISIBLE SATELLITE
IMAGERY...SO SHOWERS AND STORMS MAY BEGIN TO POP UP BY 18Z. ONE LAST
COMPLICATING FACTOR IS CLOUD COVER OVER MUCH OF VA...WHICH COULD
LEAD TO A DIFFERENTIAL HEATING BOUNDARY NEAR THE NC/VA BORDER THIS
AFTERNOON.  WE WILL INCREASE POPS OVER THE EASTERN CWA EARLY THIS
AFTERNOON...AND CONTINUE THE HIGHER 80-90 POPS FROM EAST TO WEST
THIS EVENING.

AS THE UPPER TROUGH BECOMES NEGATIVELY TILLED AND LIFTS ACROSS THE
REGION THIS AFTERNOON...0-6KM EFFECTIVE SHEAR FORECASTS SHOW 35-40KT
BETWEEN THE POLAR JET TO THE NORTH AND A WEAKER COMPONENT OF THE
SUBTROPICAL JET EXPECTED TO EMERGE OVER SOUTHEAST GA/SC THIS
AFTERNOON.  SURFACE WINDS HAVE BEEN BACKED TO SOUTHEASTERLY IN THE
VICINITY OF THE WEAK WARM FRONT THIS MORNING...BUT ALL MODELS
INDICATED WINDS WILL VEER TO SOUTHERLY AS MIXING INCREASES THIS
MORNING.  DEEP LAYER SHEAR VALUES WILL BE SUPPORTIVE OF DISCRETE
SUPERCELLS OUT AHEAD OF THE LINEAR FORCING AND EXPECTED QLCS THIS
EVENING.  AS UPPER LEVEL DIVERGENCE AND HEIGHT FALLS INCREASE THIS
EVENING...THE LOW LEVEL JET IF FORECAST TO STRENGTHEN
35-40KT...ESPECIALLY NORTH...WHICH WILL HELP TO INCREASE LOW LEVEL
HODOGRAPH CURVATURE AND MAY SUPPORT AN ISOLATED TORNADO THREAT.  THE
CURRENT SLIGHT RISK FROM SPC CONTINUES TO SHOW A 10 PERCENT TORNADO
RISK NORTH OF THE TRIANGLE AND ROCKY MOUNT.

CONCERNING THE POTENTIAL QLCS THIS EVENING...MODELS HAVE SLOWED THE
ARRIVAL OF THE SURFACE TROUGH AND COLD FRONT BY A FEW HOURS...THOUGH
MOST OF THE CAMS SUGGEST THE COLD POOL WILL HAVE NO PROBLEM
REDEVELOPING EAST OF THE MOUNTAINS AND SURGING ACROSS THE UNSTABLE
AIRMASS AREA AFTER 21Z.  LARGE SCALE SHEAR PARAMETERS AND SIMULATED
UPDRAFT HELICITY VALUES SUGGEST EMBEDDED SUPERCELL STRUCTURE WILL BE
POSSIBLE WITHIN THE LINE.

WE WILL LEAVE FORECAST HIGHS AS THEY ARE SINCE THEY ARE ON THE
WARMER SIDE OF GUIDANCE AND WIDESPREAD CLOUD COVER MAY NOT BE AN
ISSUE.

TONIGHT...BAND OF CONVECTION CROSSES THEN PIEDMONT DURING THE
EVENING...AND THE COASTAL PLAIN LATE THIS EVENING-OVERNIGHT. FAVOR
SLIGHTLY WARMER NAM-WRF MOS GUIDANCE VERSUS THE COOLER GFS.

&&

.SHORT TERM /SATURDAY AND SATURDAY NIGHT/...
AS OF 255 AM FRIDAY...

SATURDAY AND SATURDAY NIGHT....TRANQUIL WEATHER REGIME ENSUES BEHIND
EXITING FRONTAL SYSTEM WITH SURFACE HIGH CENTERED TO OUR SW.
RESULTANT W-NW FLOW WILL ADVECT DRIER MORE STABLE AIR INTO CENTRAL
NC. EXPECT TO SEE A FEW PASSING CLOUDS SATURDAY INTO SATURDAY NIGHT
THOUGH BULK OF COLUMN TOO DRY TO SUPPORT PRECIP GENERATION. TEMPS
SLIGHTLY BELOW NORMAL FOR EARLY JUNE. MAX TEMPS 75-80. MIN TEMPS
MID-UPPER 50S WITH A LOWER 50S IN THE NORMALLY COOLER LOCALES.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
AS OF 235 AM FRIDAY...

MEDIUM RANGE MODELS CONTINUE TO BE IN GENERAL AGREEMENT ON SHOWING A
RATHER AMPLIFIED PATTERN ACROSS THE CONUS NEXT WEEK... WITH
MID/UPPER LEVEL PATTERN FEATURING TROUGHING NEAR THE WEST AND EAST
COAST... WITH A CENTRAL U.S. RIDGE. WITH THE EAST COAST MID/UPPER
LEVEL LOW EXPECTED TO BE CENTERED INVOF NEW ENGLAND/OFF THE
NORTHEAST U.S. COAST... CENTRAL NC WILL REMAIN IN CYCLONIC FLOW
ALOFT... AND SUSCEPTIBLE TO DISTURANCES ROTATING THROUGH THE
CYCLONIC FLOW ALOFT. GIVEN THESE FEATURES ARE VERY DIFFICULT TO TIME
THIS FAR OUT IN TIME... WILL GO WITH A SLIGHT CHANCE OF
SHOWERS/STORMS FROM MONDAY NIGHT ONWARD. HOWEVER... THE GFS
CONTINUES TO HINT AT THE BEST CHANCE FOR PRECIP WILL BE MONDAY NIGHT
INTO TUESDAY. THUS... WILL GO WITH THE HIGHEST SLIGHT CHANCE POP
THEN. GIVEN THIS SYNOPTIC PATTERN WILL GO WITH HIGH AND LOW TEMPS
NEAR NORMAL... WITH EVEN SOME PERIODS OF BELOW NORMAL TEMPS POSSIBLE
DEPENDING ON TIMING OF DISTURBANCES AND ASSOCIATED
SHOWERS/STORMS/CLOUD COVER.

&&

.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
AS OF 745 AM FRIDAY...

SCATTERED STRONG TO SEVERE THUNDERSTORMS PROBABLE LATE TODAY AND
THIS EVENING ACROSS CENTRAL NC.

WIDESPREAD STRATUS WITH CEILINGS IN THE LIFR/IFR CATEGORIES WILL,
LIFT INTO A SCATTERED-BROKEN CU FIELD BY MID DAY WITH BASES
3500-4500FT.

THE APPROACH OF A STRONG LOW PRESSURE SYSTEM WILL INCREASE SHOWER
AND T-STORM ACTIVITY LATE TODAY AND THIS EVENING WITH A GOOD
PROBABILITY OF A FEW SEVERE STORMS WITH DAMAGING WINDS...LARGE HAIL
AND ISOLATED TORNADOES. THE THREAT FOR NUMEROUS SHOWERS AND STORMS
WILL BE GREATEST IN THE TRIAD REGION BETWEEN 4 PM AND 9 PM...AND IN
THE KRDU/KFAY AND KRWI VICINITY BETWEEN 6 PM AND 11 PM. AHEAD OF THE
SHOWERS AND STORMS...EXPECT LOW END VFR CONDITIONS WITH BREEZY SLY
WINDS GUSTING BETWEEN 20-25KTS.

THE COLD FRONT RESPONSIBLE FOR THE POTENTIALLY ACTIVE WEATHER THIS
EVENING WILL CROSS CENTRAL NC LATE TONIGHT. DRIER MORE STABLE AIR
WILL OVERSPREAD THE REGION BY EARLY SATURDAY WITH VFR CONDITIONS
PROJECTED THROUGH THE WEEKEND.

A SERIES OF UPPER LEVEL DISTURBANCES MAY CAUSE VFR CEILINGS MONDAY
WITH A POTENTIAL FOR SUB-VFR CEILINGS MONDAY NIGHT INTO TUESDAY AS A
SURFACE BOUNDARY DRIFTS ACROSS THE AREA.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...WSS
NEAR TERM...WSS/SMITH
SHORT TERM...WSS
LONG TERM...BSD
AVIATION...WSS
Hazardous weather outlook, Jun 1, 3:36 AM EST, 8 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
436 AM EDT FRI JUN 1 2012

NCZ007>011-021>028-038>043-073>078-083>086-088-089-020930-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
436 AM EDT FRI JUN 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SEVERE THUNDERSTORMS WILL OCCUR ACROSS CENTRAL NORTH
CAROLINA THIS AFTERNOON AND THIS EVENING. THE PRIMARY SEVERE
WEATHER HAZARDS WILL BE DAMAGING WIND GUSTS UP TO 65 MPH...HAIL TO
THE SIZE OF GOLF BALLS...AND ISOLATED TORNADOES. THE SEVERE
WEATHER THREAT APPEARS TO BE HIGHEST BETWEEN 4 PM AND 11 PM.

PEOPLE ACROSS CENTRAL NORTH CAROLINA ARE ENCOURAGED TO REVIEW
SAFETY RULES IN PREPARATION FOR THESE STORMS. CHECK THE LATEST
CONDITIONS FREQUENTLY DURING THE DAY TO STAY SAFE... AND MAKE SURE
YOU USE A NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS TO KEEP UP
WITH ANY WATCHES... WARNINGS... OR OTHER NATIONAL WEATHER SERVICE
STATEMENTS.

WHEN STORMS THREATEN... REMEMBER THESE SAFETY GUIDELINES:

IF A SEVERE THUNDERSTORM APPROACHES YOU OR A WARNING IS ISSUED...
SEEK SHELTER IN A STURDY BUILDING... AND STAY AWAY FROM DOORS AND
WINDOWS.  IF YOU ARE DRIVING... FIND A STRONG SHELTER TO AVOID BEING
CAUGHT IN LARGE HAIL AND STRONG WINDS. SEVERE STRAIGHT LINE WINDS
CAN CAUSE AS MUCH DAMAGE AS TORNADOES. WHEN SEVERE WINDS STRIKE...
TAKE COVER IN AN INTERIOR BATHROOM... CLOSET... OR HALLWAY ON THE
LOWEST FLOOR.

REMEMBER THAT EVERY THUNDERSTORM PRODUCES DEADLY LIGHTNING...AND NO
PLACE OUTSIDE IS SAFE. LIGHTNING IS ONE OF THE MOST DANGEROUS
THREATS POSED BY THUNDERSTORMS. LIGHTNING CAN STRIKE 20 MILES AWAY
FROM A STORM. IF SOMEONE IS STRUCK BY LIGHTNING... SEEK MEDICAL CARE
IMMEDIATELY. LIGHTNING STRIKES CAN RESULT IN CARDIAC ARREST... AND
QUICK RESPONSE IS VITAL. WHEN THUNDER ROARS... GO INDOORS.

MONITOR THE LATEST INFORMATION FROM THE NATIONAL WEATHER SERVICE BY
LISTENING TO NOAA WEATHER RADIO OR BY VISITING OUR WEBSITE AT
HTTP://WEATHER.GOV/RALEIGH. YOU CAN ALSO KEEP UP WITH THE LATEST
WEATHER ON A WEB ENABLED CELL PHONE OR OTHER MOBILE DEVICE BY
VISITING HTTP://MOBILE.WEATHER.GOV.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED IN THE TRIAD
REGION BETWEEN 3 PM THROUGH 9 PM...AND IN THE TRIANGLE AND
FAYETTEVILLE AREAS BETWEEN 5 PM AND 11 PM. SPOTTERS SHOULD REPORT
SEVERE WEATHER AS SOON AS IT IS SAFE TO DO SO. PLEASE STAY TUNED
LATER TODAY FOR LATER WATCHES AND WARNINGS.

In the hours before

Special weather statement, Jun 1, 11:02 AM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1202 PM EDT FRI JUN 1 2012

NCZ010-026-011645-
FRANKLIN-WARREN-
1202 PM EDT FRI JUN 1 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS WARREN AND FRANKLIN
COUNTIES THROUGH 1245 PM EDT...

AT 1202 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6
MILES SOUTH OF LOUISBURG...MOVING NORTHEAST AT 30 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...LOUISBURG...
INGLESIDE.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.

DON'T WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE
FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY FROM
YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY.

&&

LAT...LON 3628 7798 3591 7825 3599 7847 3626 7831
      3630 7828 3633 7828 3636 7826
TIME...MOT...LOC 1602Z 204DEG 24KT 3603 7832

GIH
Special weather statement, Jun 1, 11:23 AM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1223 PM EDT FRI JUN 1 2012

NCZ008>010-026-011700-
FRANKLIN-GRANVILLE-VANCE-WARREN-
1223 PM EDT FRI JUN 1 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS WARREN...VANCE...GRANVILLE
AND FRANKLIN COUNTIES THROUGH 100 PM EDT...

AT 1221 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5
MILES NORTHWEST OF LOUISBURG...MOVING NORTH AT 20 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...KITTRELL...
INGLESIDE... GILLBURG...SOUTH HENDERSON...HENDERSON... MIDDLEBURG...
AFTON.

HAZARDS INCLUDE...
HALF INCH DIAMETER SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.

THIS INCLUDES INTERSTATE 85 BETWEEN EXITS 206 AND 223.

DON'T WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE
FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY FROM
YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY.

ADDITIONAL STRONG STORMS ARE EXPECTED THROUGH THIS AFTERNOON AND
EVENING.

&&

LAT...LON 3645 7862 3644 7806 3611 7819 3612 7850
TIME...MOT...LOC 1621Z 180DEG 19KT 3615 7835

GIH

The radar

The Raleigh/Durham radar (KRAX), 79 km away, was scanning. The volume nearest the first event began at 16:51 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 6 hail. Local standard time, as filed.

Thunderstorm Wind, Warren

When
June 1, 11:50 AM EST
Where
Warren County, 2.62 mi WNW of Afton
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
36.350, -78.260

Several large tree limbs were blown down near the intersection of Coolsprings and Tower|Road.

Thunderstorm Wind, Wake

When
June 1, 12:28 PM EST to 12:45 PM EST
Where
Wake County, 1.32 mi SSE of Wake Xrds to 2.29 mi W of Wake Forest
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.862, -78.514

A trained spotter reported one tree blown down at Old Watkins and Forestville Roads.|A downed tree also fell across power lines along Highway 98.

Thunderstorm Wind, Halifax

When
June 1, 12:32 PM EST to 12:40 PM EST
Where
Halifax County, 0.56 mi W of Darlington to 1.11 mi W of Weldon
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.320, -77.730

Several trees were blown down along the wind swath. Law enforcement reported that the downed trees resulted in the blocking of traffic on Tanner Road, Country Club Road and Piney Grove Church Road.

Hail, Halifax

When
June 1, 1:05 PM EST
Where
Halifax County, 1.31 mi WNW of Tillery
Measured
1 in hail
Reported by
Post Office
Coordinates
36.260, -77.500

Thunderstorm Wind, Guilford

When
June 1, 1:45 PM EST
Where
Guilford County, 1.49 mi SSW of High Pt
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.950, -80.010

Several trees were blown within the city limits of High Point.

Hail, Guilford

When
June 1, 1:48 PM EST
Where
Guilford County, 0.56 mi W of Greensboro
Measured
1.75 in hail
Reported by
Public
Coordinates
36.070, -79.810

Golf ball size hail was reported on the campus of The University of North Carolina at Greensboro.

Hail, Guilford

When
June 1, 1:50 PM EST
Where
Guilford County, 1.49 mi NNW of Pinecroft
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.040, -79.840

Quarter size hail was reported at the Four Seasons Town Centre Mall.

Thunderstorm Wind, Alamance

When
June 1, 2:00 PM EST to 2:10 PM EST
Where
Alamance County, 0.69 mi S of Mebane to 1.62 mi ESE of Mebane
Measured
50 kt (58 mph) estimated gust
Property damage
$110,000
Reported by
Newspaper
Coordinates
36.090, -79.280

Numerous tree and large tree limbs were blown down inside the city limits of Mebane. One large oak tree with a base of more than 10 feet in diameter, fell onto a home. The home was a total loss. There were no injuries.

Thunderstorm Wind, Guilford

When
June 1, 2:10 PM EST to 2:15 PM EST
Where
Guilford County, 1.78 mi SE of Terra Cotta to 1.12 mi E of Greensboro
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
36.050, -79.830

Numerous trees were blown down in the Greensboro area. Elm Street, Summit Avenue and Sunset Drive was some of the hardest hit areas. The severe thunderstorm winds |resulted in damage at Peck Elementary School. Multiple trees were downed, and multiple cars were damaged, as well as the walkway to the trailers outside the main building.

Hail, Alamance

When
June 1, 2:25 PM EST
Where
Alamance County, 0.56 mi E of Mebane
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
36.100, -79.270

Thunderstorm Wind, Cumberland

When
June 1, 2:44 PM EST
Where
Cumberland County, 9.97 mi ESE of Cedar Creek
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
34.890, -78.590

Public report several small trees and large limbs were blown down.

Thunderstorm Wind, Forsyth

When
June 1, 2:55 PM EST to 3:00 PM EST
Where
Forsyth County, 1.48 mi NNE of Oldtown to 2.17 mi SW of Dennis
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.170, -80.290

Broadcast media reported downed trees on Shattelon Drive. Trees were also reported down on Germanton Road. One tree fell onto a house. Damages where unknown.

Hail, Person

When
June 1, 3:05 PM EST
Where
Person County, 0.56 mi W of Timberlake
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
36.280, -78.960

Thunderstorm Wind, Person

When
June 1, 3:05 PM EST
Where
Person County, 1.99 mi SSW of Surf
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Newspaper
Coordinates
36.323, -78.894

Nearly a dozen trees were blown down and snapped in half. There was some moderate roof damage to several structures, including a smoke house.

Hail, Johnston

When
June 1, 3:24 PM EST
Where
Johnston County, 3.38 mi E of Blackman Xrds
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.370, -78.370

Thunderstorm Wind, Johnston

When
June 1, 3:35 PM EST
Where
Johnston County, 2.18 mi NE of Smithfield
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
35.520, -78.320

A power utility pole was blown down onto a automobile at a car dealership.

Thunderstorm Wind, Orange

When
June 1, 3:44 PM EST
Where
Orange County, 1.49 mi NNW of Glenn
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
36.050, -79.040

Law enforcement reported a downed tree onto a mobile home.

Thunderstorm Wind, Nash

When
June 1, 4:08 PM EST to 4:30 PM EST
Where
Nash County, Mt Pleasant to 1.49 mi NNE of Hillirdston
Measured
50 kt (58 mph) estimated gust
Property damage
$40,000
Reported by
Law Enforcement
Coordinates
35.820, -78.120

Law enforcement and emergency management reported numerous trees down all throughout the county. Thunderstorm wind damage was most extensive in the Nashville, Spring Hope, Red Oak and Salem areas. Large tree limbs fell onto a home inside the city limits of Nashville.

Thunderstorm Wind, Halifax

When
June 1, 4:42 PM EST
Where
Halifax County, 1.12 mi E of Glenview
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
36.170, -77.800

Several trees were blown down in the White Oak Subdivision.

Thunderstorm Wind, Warren

When
June 1, 5:08 PM EST
Where
Warren County, 1.07 mi N of Warrenton
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.416, -78.171

Several trees were blown down near US Highway 401.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2012Every state in 2012This day in weather historyWarnings in North Carolina, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 389739, 389740, 389741, 389742, 389745, 389746, 389747, 389748, 389749, 389750, 389751, 389753, 389754, 389770, 389755, 389756, 389758, 389760, 389761, 389763.